If you see white spots on your throat it can be disconcerting. There are a lot of conditions that can cause these spots to appear, making it hard to narrow down a diagnosis. In the meantime it can be embarrassing to walk around with these noticeable patches in your mouth. Most white spots in the throat are a nidus for bacteria, giving them a foul odor as well. If you notice these spots in your throat, you can do a few things to help narrow down what is causing them so you can get the proper treatment.
Causes and Treatments of White Spots on Throat
- Candidiasis. This is a fungal or yeast infection that can affect many different parts of your oral cavity. In most cases spots from candidiasis will appear on the tongue or your palate, but they can spread down the throat as well. Developing this infection in the throat is somewhat rare, but those with a weak immune system are more likely to develop this condition. Additional candidiasis symptoms include a burning sensation in your throat or other pain and you may have difficult consuming foods that are spicy. Those suffering from candidiasis will need to take antifungal medication orally or topically to rid themselves of these spots.
- Herpes. The herpes virus attacks mucus membranes in your body, which makes the vagina and mouth susceptible to these sores. Oral herpes sores can appear in the throat as well as other areas of the mouth. Those who have had oral sex with someone infected with the herpes virus are at risk for developing this infection, particularly if they already have a compromised immune system. Herpes blisters are small and white, and will eventually burst leaving scars behind. Those in the midst of a herpes infection may also notice a burning sensation, difficulty swallowing or eating, fever, malaise or difficulty breathing. There is no cure for herpes, but some antiviral medications mitigate your symptoms. During a herpes outbreak you should work to keep your air passageways clear and stay hydrated as much as possible.
- Tonsilolith. Tonsiloliths also called tonsil stones are calcium deposits on the surface of your tonsils that may look like white patches. These can be a variety of sizes and in some cases become so large that they will make it difficult for you to swallow. Tonsiloliths will need to be removed to eliminate your discomfort. Natural methods or surgical intervention can be used to remove the stones depending on their location and severity.
- Tonsillitis. Your tonsils should be the same color as the flesh in your throat. If they become swollen discolored or develop white spots you may have a tonsillitis infection. In addition to a chance in the appearance of your tonsils, those suffering from tonsillitis may develop weakness, discomfort when swallowing, fever and headaches. You may be restricted to a liquid diet because you are having difficulty swallowing. Antibiotics can usually be used to cure these infections, but those that regularly develop tonsillitis may need to have their tonsils removed to prevent constant discomfort.
- Oral thrush. Thrush is a yeast infection that usually creates patches on your tongue and throughout the mouth but if this infection becomes more advanced, the patches can spread down to the esophagus as well. If you are dealing with thrush you might notice that the corners of your mouth have become serrated, your throat is in pain or you have a weakened gustatory sensation. Antifungal infections can be prescribed to rid your mouth of this yeast. Amphotericin B is also prescribed if antifungal medications do not appear to be effective. If you are nursing you may require medication for your infant as well as topical creams for your breasts. It may be necessary to use a vinegar solution to sanitize your breast pumps and bottles until your infection has subsided. It is important to follow the directions carefully as failure to do so can cause a relapse of your infection. Some antifungal medications may also cause liver damage so you should talk to your doctor if you are at risk for this type of damage.
- Strep throat. Strep throats infection can cause white spots in the throat as well as inflammation and pain in the tonsils and throat area. You may notice pus forming around these spots if the infection is severe along with headaches, unexplainable fatigue, fever and inflammation of the lymph nodes. You may also vomit as the infection takes hold. Antibiotics are available to help cure individuals of strep infections. Penicillin and amoxicillin are common choices to address this infection. You may also need to take acetaminophen or ibuprofen to help manage your fever and pain. Talk to your doctor before giving medications like these to children as they can cause additional health concerns in some circumstances.
- Mononucleosis. The most common symptom of mononucleosis is extreme fatigue that can last for weeks at a time. You may also notice enlargement of the spleen, sore throat, loss of appetite, fever, body aches and occasional syncope. These symptoms will appear gradually as the disease takes hold. You will need to get plenty of rest and avoid tiring activities to help manage the fatigue associated with mononucleosis. Your spleen is enlarged during this time so you will need to make sure you do not perform stressful activities that could cause your organs to rupture. Doctors often advise that these individuals take ibuprofen to help manage your fever.
- Leukoplakia. This condition is a primordial stage of a disease that may later become cancer. Those that use tobacco products such as cigarettes or chewing tobacco are at risk for developing this condition. As leukoplakia begins you will notice white spots on the throat as well as a white substance on your cheeks and the lining of your tongue. Your doctor may freeze the patches and use a laser or scalpel to remove the patches as a means of destroying the cancer cells. You will need to schedule follow up visits to check your condition and to ensure that cancer is not developing. Topical medications such as tretinoin may be sued to help minimize the appearance of these patches, but they often reappear after the use of the medication is discontinued. Systemic medications such as antiviral drugs can be used to help rid your mouth of the patches, but this will not prevent the virus in the patches from spreading throughout the body. In many cases, the patches will also reappear when you stop using this medication.
- Others. Chemical injury, abscess, blockage of the airway, toxic chemical exposure can cause white patches to develop in your throat. Your doctor will perform a physical exam to help determine which of these may be causing your discomfort. To help your doctor narrow down what may be the problem provide them with as much information as you can about when the patches started to form and other symptoms you may be experiencing such as pus, cough, difficulty swallowing or pain.